Oklahoma, 2014

Flash Flood in Oklahoma, August 27, 2014

August 27, 2014 · NWS AMA · 1 event in 1 county or zone

The combination of a weak upper level wave and a surface trough provided the large scale forcing to initiate convection during the early morning hours of the 27th. Steering winds during this period caused these storms to move slowly, and the above average atmospheric moisture available to the storms led to intense rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a weak upper level wave and a surface trough provided the large scale forcing to initiate convection during the early morning hours of the 27th. Steering winds during this period caused these storms to move slowly, and the above average atmospheric moisture available to the storms led to intense rainfall rates. This resulted in flash flooding across portion of Beaver County. By midday the storms had progressed into western Oklahoma which brought an end to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 3:59 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 27, 3:59 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
459 AM CDT WED AUG 27 2014

.DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EVOLVING OVER THE SOUTHERN HIGH PLAINS
OF WEST TEXAS. THIS AS MOISTURE ALOFT ORIGINATING NEAR HURRICANE
MARIE IN THE EASTERN PACIFIC STREAMS NORTHEASTWARD WITHIN THE
WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE AND IN ADVANCE OF AN
APPROACHING SHORTWAVE TROUGH NOW NEARING THE FOUR CORNERS. CONCERNS
INCLUDE INCREASING RISKS OF FLASH FLOODING...WITH ACTIVITY PEAKING
LATE THURSDAY.

CURRENTLY...REGIONAL RADAR SHOWS MULTIPLE WAVES OF CONVECTION EXTENDING
FROM CENTRAL NEW MEXICO EASTWARD TO THE NORTHEASTERN PANHANDLES. LOCALIZED
RAINFALL RATES THIS MORNING UPWARDS OF 3 TO 4 INCHES/HOUR HAVE BEEN
OBSERVED NEAR BOOKER /LIPSCOMB COUNTY/. A LULL IN CONVECTION IS LIKELY
BY LATE MORNING/MIDDAY...BUT FORCING FOR ASCENT AND ATMOSPHERIC MOISTURE
CONTENT WILL ONLY INCREASE THROUGH THE NEXT 48 HOURS. CONVECTION MAY
REMAIN ISOLATED/WIDELY SCATTERED ENOUGH LATE TODAY TO PRECLUDE A WIDESPREAD
ORGANIZED FLASH FLOOD THREAT...BUT INSTABILITY APPEARS TO INCREASE UPWARDS
OF 1000 J/KG...WHICH MAY SUPPORT A FEW PULSE-TYPE STORMS CAPABLE OF
LOCALIZED/BRIEF DAMAGING WINDS AND HEAVY RAINFALL.

THE MOST LIKELY TIMEFRAME FOR AN ORGANIZED HEAVY RAINFALL THREAT IS
EXPECTED TO OCCUR LATE THURSDAY/EARLY FRIDAY AS THE SHORTWAVE TROUGH
EJECTS OVER THE SOUTHERN PLAINS AND A WEAK FRONTAL BOUNDARY PUSHES
SOUTH ACROSS THE PANHANDLES. SBCAPE VALUES WILL APPROACH 2000 J/KG
AND DEEP LAYER SHEAR WILL INCREASE SUFFICIENTLY TO SUPPORT LOOSELY
ORGANIZED CONVECTION AND WARRANT A THREAT OF A FEW SEVERE STORMS.
MODEL FORECAST SOUNDINGS ADDITIONALLY INDICATE PWAT VALUES IN EXCESS
OF 2 STANDARD DEVIATIONS AS EARLY AS THIS EVENING...BUT VALUES
APPROACHING 2 INCHES OVER THE EASTERN TEXAS PANHANDLE BY THURSDAY
NIGHT. FLASH FLOOD WATCHES MAY BECOME NECESSARY IF SIGNALED TRENDS
FOR MORE WIDESPREAD STORMS/RAINS CONTINUE.

FEW CHANGES TO THE FORECAST/GRIDS FOR THE SATURDAY THROUGH TUESDAY
TIMEFRAME. CONDITIONS APPEAR TO DRY/WARM UP BY THE WEEKEND. MEDIUM
RANGE GUIDANCE STRUGGLES TO REBUILD THE SUBTROPICAL RIDGE THIS FAR
NORTH THROUGH THE REMAINDER OF THE PERIOD...BUT LEE TROUGHING WILL
DEEPEN AND PROMOTE HOT TEMPERATURES BENEATH MODEST NEAR ZONAL FLOW.

LINDLEY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                89  64  85  62  83 /  30  40  50  50  30
BEAVER OK                  94  67  89  63  86 /  40  50  60  60  30
BOISE CITY OK              86  60  85  58  83 /  40  30  50  50  20
BORGER TX                  90  71  87  65  85 /  30  40  50  50  30
BOYS RANCH TX              92  63  88  60  85 /  30  30  40  40  20
CANYON TX                  92  63  85  61  83 /  30  40  50  50  20
CLARENDON TX               93  68  87  65  85 /  20  40  50  50  30
DALHART TX                 88  60  85  58  83 /  40  30  40  40  20
GUYMON OK                  90  64  89  61  85 /  30  40  60  60  30
HEREFORD TX                89  61  87  60  84 /  30  40  40  40  20
LIPSCOMB TX                93  68  87  64  86 /  30  50  60  60  30
PAMPA TX                   90  67  85  62  84 /  20  50  60  60  30
SHAMROCK TX                92  69  91  65  87 /  20  40  60  60  30
WELLINGTON TX              95  70  93  66  88 /  20  30  50  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10
Hazardous weather outlook, Aug 27, 3:07 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
407 AM CDT WED AUG 27 2014

OKZ001>003-TXZ001>020-272115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
407 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE TEXAS AND
OKLAHOMA PANHANDLES TODAY AND TONIGHT. NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS MAY POSE A THREAT FOR
LOCALIZED AND BRIEF DAMAGING WIND GUSTS. THE PRIMARY THREAT HOWEVER
WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN
INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT PERIODS OF THUNDERSTORMS ARE EXPECTED TO OCCUR OVER MUCH
OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH FRIDAY NIGHT. THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE LATE THURSDAY...WHEN SOME
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL UP TO THE SIZE
OF HALF DOLLARS. OTHERWISE...THE RISK OF ORGANIZED HEAVY RAINFALL
AND FLASH FLOODING MAY INCREASE BY THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

In the hours before

Special weather statement, Aug 27, 1:52 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
252 AM CDT WED AUG 27 2014

OKZ003-TXZ004-005-009-010-270845-
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
252 AM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...EASTERN
OCHILTREE...LIPSCOMB...NORTHWESTERN HEMPHILL AND EASTERN BEAVER
COUNTIES UNTIL 345 AM CDT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
ELMWOOD TO 6 MILES SOUTH OF WOLF CREEK PARK...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...           SLAPOUT...            KNOWLES...
  ELMWOOD...            WOLF CREEK PARK...    FOLLETT...
  DARROUZETT...         BOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3613 9999 3596 10076 3671 10057 3701 10017
      3701 10008
TIME...MOT...LOC 0752Z 227DEG 19KT 3669 10051 3614 10064

SCHNEIDER

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
August 27, 4:14 AM CST to 9:00 AM CST
Where
Beaver County, 6.73 mi NW of Clear Lake to 3.41 mi SE of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.753, -100.350

A cluster of slow moving thunderstorms brought intense rainfall to southeastern Beaver County during the early morning hours of the 27th. This intense rainfall led to the development of flash flooding on State Highway 1450 southeast of the town of Beaver (Beaver County), and bar ditches in this area were also full as reported by the County Emergency Manager. No reports of stranded motorist were relayed with this report of flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538712.